If you are taking digoxin (Lanoxin®), toxicity can occur from a large ingestion of the drug or even from taking the medication as prescribed. A toxic effect occurs when blood levels of digoxin become too high. It is important to seek immediate medical attention if you develop any signs of toxicity, such as vomiting, vision changes, or confusion.
Treatment for digoxin toxicity will depend on the severity of the symptoms. In all cases, the heart will be monitored carefully. In addition, digoxin will be stopped until the toxicity resolves. If symptoms are mild, no further treatment may be needed.
In severe cases, especially if potentially life-threatening symptoms are expected to occur, a digoxin antidote called digoxin immune FAB (Digibind®, DigiFab®) may be given.
If a large amount of digoxin was taken and the overdose was recent, a healthcare provider may administer activated charcoal or "pump the stomach" to help reduce the amount of the medication that is absorbed into the bloodstream.
(For a more complete list of treatment options, click Digoxin Toxicity. This eMedTV featured article provides an in-depth look at what causes digoxin toxicity, ways to treat it, and tips for how to prevent it from occurring.)
Written by/reviewed by: Kristi Monson, PharmD;Arthur Schoenstadt, MD
eMedTV serves only as an informational resource. This site does not dispense medical advice or advice of any kind.
Site users seeking medical advice about their specific situation should consult with their own physician. Click